Minnesota, 2023Lightning Strike in Minnesota, July 6, 2023
July 6, 2023 · NWS FGF · 1 event in 1 county or zone
Thunderstorms in Minnesota lead to some lightning damage in northwestern Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in Minnesota lead to some lightning damage in northwestern Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 6, 1:51 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 6, 1:51 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
251 PM CDT Thu Jul 6 2023
.SHORT TERM...(This evening through Friday night)
Issued at 245 PM CDT Thu Jul 6 2023
Key Messages:
-No impacts today or tonight, with clear and quiet conditions.
-Mid-level shortwave brings thunderstorms into the region for
Friday, with strong to severe storms possible. Impacts could
include hail and damaging wind gusts.
Mostly clear skies prevail this afternoon into the evening and
overnight period. Look for lows to be slightly warmer than last
night, generally in the 50s. Return flow out of the south to
southwest is ongoing this afternoon, bringing moisture back into the
area as we head into Friday.
The primary concern will be the approach and transit of an H7
shortwave pushing southeastward out of Manitoba during the late
morning through late afternoon. CAPE ahead of this system is
expected to climb into the 1000 to 1500 J/Kg range (70-90%). Shear
will be heavily dependent upon the location of the front, which will
ultimately determine the coverage of potential strong to severe
thunderstorms. A couple of different scenarios are possible:
1) A worst case scenario brings our CAPE axis into close proximity
to slightly better shear values (25-35 knots), allowing organized
clusters to develop. In this scenario, we will have a window for
large hail up to 1.5 inches and damaging wind gusts up to 70 mph.
2) The more likely scenario includes weaker shear values that favor
only weakly organized clusters of storms. These storms would be
capable of producing hail up to about 1 inch and brief downburst
winds to about 60 mph as organization would be minimal.
Both cases bring the potential for brief periods of very heavy rain
as cell motion vectors are nearly parallel with the theta-e gradient
boundary. Timing is focused primarily during the early to mid-
afternoon, with the shortwave remaining rather progressive along
northwest flow aloft.
.LONG TERM...(Saturday through Thursday)
Issued at 245 PM CDT Thu Jul 6 2023
Key Messages:
-Northwest H5 flow continues Saturday through Wednesday, with
precipitation chances Sunday and several days next week.
-Thunderstorms on Sunday could become strong to severe as a
frontal passage occurs. Impacts from wind and hail are possible
with the strongest storms.
Look for sustained northwest flow through the weekend and into next
week. Several shortwaves are expected to rotate around a large-scale
H5 upper low over the Hudson Bay region. The timing and strength of
these shortwaves is uncertain; however, instability will build into
the area, allowing at least a mention of strong to severe
thunderstorms. The best thunderstorm chances at this time look to be
Sunday afternoon, with NBM struggling to temporally resolve the
shortwave activity further into the week.
Sunday's shortwave brings a chance for strong to severe storms,
albeit with a bit of conditionality. SBCAPE is expected to climb
into the 1500 to 2500 J/Kg range (50-70% chance), with deep layer (0-
6 Km) shear generally in the range of 30 to 40 knots. Model
soundings show favorable directional shear for a period of time
during the mid to late afternoon. This will ultimately depend upon
the timing of the shortwave; however, there is increasing
confidence between the individual members of the GEFS and clusters
of solutions are beginning to take shape. As for potential
impacts, a worse-case scenario allows supercells to form, with
hail, damaging wind gusts and brief tornadoes all possible. If
these supercells form, upscale progression would be rather quick,
with linear mode impacts, mainly damaging wind gusts, following
thereafter.
Heading into Monday, a post-frontal environment translates to stable
and generally quiet weather with seasonal temperatures and sustained
northwest flow aloft.
Tuesday through Thursday: Guidance continues to develop shortwaves
that travel southeastward into the Northern Plains Tuesday through
Thursday. Looking into GEFS members, shortwave timing looks to be
clustering around late Tuesday afternoon thorugh Wednesday
morning, then once more late Wednesday into Thursday. CAPE
increases ahead of each shortwave, with a large degree of
variability between ensemble members and deterministic models. At
this time, the predictability of severe thunderstorms is low;
however, pattern support is existent, so we will need to watch
this further as time progresses.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1209 PM CDT Thu Jul 6 2023
VFR conditions prevail across the period at all TAF sites. Look
for a gradual wind shift during the overnight hours, with
prevailing winds turning more southerly at KFAR and KGFK. For
KDVL, winds turn more northerly as a weak shortwave passes through
the area during the early morning. Skies are expected to remain
clear to partly cloudy, with ceilings generally greater than 9000
feet.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...Lynch
LONG TERM...Lynch
AVIATION...Lynch
Hazardous weather outlook, Jul 6, 4:53 AM CST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
553 AM CDT Thu Jul 6 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-024-026>030-038-
039-049-052-053-071100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
553 AM CDT Thu Jul 6 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated strong to severe thunderstorms are expected across the
region during the day Friday. The main impacts will be gusty winds
up to 60 mph and hail up to the size of quarters, in addition to
frequent lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ006-007-014-015-054-071100-
Towner-Cavalier-Benson-Ramsey-Western Walsh-
553 AM CDT Thu Jul 6 2023
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
CJ
Lightning, Pennington
- When
- July 6, 5:12 PM CST
- Where
- Pennington County, 1.38 mi S of Thief River Falls
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 48.110, -96.180
Mayor of Thief River Falls, MN reports a tree in his backyard took a direct strike from lightning. Still standing but damaged. No fatalities or injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 10, 202326 deaths · 19 events
- Heat in Florida, July 6, 20231 death · 1 event
- Damaging Winds in Virginia, July 6, 2023$108,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 6 to 7, 2023$40,000 · 5 events
- Damaging Winds in Pennsylvania, July 6, 2023$38,000 · 52 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 6, 2023$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 6 to 10, 202316 events
- Heat in New York, July 6, 202315 events
- Tornadoes and Hail in Colorado, July 6, 20234 in hail · 10 events
- Heat in Maine, July 6, 20239 events
- Hail and Damaging Winds in Wyoming, July 6, 20232 in hail · 9 events
- Marine Thunderstorm Winds in Lake Erie, July 6, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114595.